South Carolina, 2020Tornadoes and Damaging Winds in South Carolina, April 13, 2020
April 13, 2020 · NWS CAE · 31 events in 16 counties and zones
A squall line rolled through the region during the early morning hours of April 13, 2020. Strong instability and shear led to numerous severe thunderstorm wind gusts along with several tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 7
- Property damage
- $20
- Crop damage
- $20
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line rolled through the region during the early morning hours of April 13, 2020. Strong instability and shear led to numerous severe thunderstorm wind gusts along with several tornadoes. In total, across central SC, there were 5 EF-3 tornadoes, 1 EF-2 tornadoes, and 1 EF-1 tornado. Two fatalities, and several injuries, occurred with the tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 13, 1:32 AM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 13, 1:32 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
232 AM EDT Mon Apr 13 2020
.SYNOPSIS...
A strong front will cross the area along with thunderstorms and
potential for damaging wind gusts and isolated tornadoes late
tonight into Monday morning. The front will stall along the
coast Monday afternoon then move back toward the area along with
another round of rain showers late Tuesday into Wednesday. High
pressure and dry weather will return for Thursday with
unsettled weather for Friday through the weekend.
&&
.NEAR TERM /THROUGH TODAY/...
Things continue to come together for a round of severe weather
this morning. With continued strong low level warm/moist
advection, MLCAPES have gone above 1000 J/Kg over the Midlands,
with 1500 in parts of the CSRA. Add in SRH values of 500+, and
you have a potent combination ripe for areas of straightline
wind damage, along with a few tornadoes.
The line should move steadily through the area from west to
east, with arrival in the CSRA in the next couple of hours, then
the Columbia Metro area roughly 6-7 AM. The entire line should
move offshore by late morning, with a very mild but breezy
afternoon in store. Temperatures will climb into the lower to
middle 80s. The Lake Wind Advisory will remain in place
until 5 PM as the deepening low to our north continues to
provide gusty westerly winds.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
A front remains stalled along the coast during this time period with
high pressure building into The Midlands and CSRA. The GFS and EC
differ on the inland extent of showers Tuesday Night through
Wednesday as a wave develops along the front. The consensus
brings high chance/low likely POPs to east central GA and
central SC. Temperatures will be above normal on Monday, near
normal on Tuesday, and below normal on Wednesday with clouds and
showers.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure is over the Mid Atlantic Region on Thursday
and then moves offshore Friday. The EC and GFS bring an upper trough
into the Eastern U.S. next weekend but differ quite a bit on the
evolution of short waves rotating around the base of the trough.
Model consensus keeps Saturday dry, but introduces a chance of
showers for Sunday.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Widespread MVFR cigs blanket the forecast area ahead of an
approaching storm system. Earlier showers have shifted north of
the terminals and expect this lull in showers to continue for a
few hours with mainly just patchy light showers through 07z-08z.
A squall line to our west over TN/GA/AL will move east during
the predawn hours as instability and shear continue to increase
over our area. This will bring a high potential for severe
weather to move through the region affecting the terminals
between 09z-14z ahead of a low pressure system and front. IFR
restrictions expected in heavy rain associated with
thunderstorms. Winds ahead of the squall line will be from the
southeast and gradually veering to the south at speeds around 15
to 20 knots with gusts to 30 knots, while gusts associated with
the squall line could exceed 40 knots. A very strong low level
jet at or above 50kts at 2000 ft so low level wind shear likely
through about 14z and frontal passage. Sky becoming mainly clear
after 16z with gusty west winds slowly diminishing as pressure
gradient relaxes by 00z.
EXTENDED AVIATION OUTLOOK...Restrictions possible late Tuesday
night into Wednesday as another fast moving low pressure system
moves through the area. Dry high pressure is expected to build
into the region for Thursday and Friday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 PM EDT this afternoon for GAZ040-
063>065-077.
SC...Lake Wind Advisory until 5 PM EDT this afternoon for SCZ016-
018-020>022-025>031-035>038-041-115-116.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Apr 13, 2:59 AM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
359 AM EDT Mon Apr 13 2020
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
140800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
359 AM EDT Mon Apr 13 2020
...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
Tornado Watch.
Line of potentially severe thunderstorms moving towards the area
late tonight. Threat of damaging wind gusts as well as a few
tornadoes with this line.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this morning.
Thunderstorm Wind, Edgefield
- When
- April 13, 3:55 AM EST to 4:00 AM EST
- Where
- Edgefield County, 3.98 mi SE of Cledra
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.790, -82.000
SCHP reported trees down blocking roadway on Scott Ferry Rd. Time estimated.
Thunderstorm Wind, Saluda
- When
- April 13, 4:00 AM EST to 4:10 AM EST
- Where
- Saluda County, Saluda
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 34.000, -81.770
COOP observer reported numerous trees and power lines down throughout the county. Time estimated.
Thunderstorm Wind, Newberry
- When
- April 13, 4:15 AM EST to 4:20 AM EST
- Where
- Newberry County, 2.76 mi N of Spearman
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.290, -81.680
Trees and power lines down on Bush River Rd near Newberry. Photos shared via social media. Time estimated.
Thunderstorm Wind, Newberry
- When
- April 13, 4:15 AM EST to 4:20 AM EST
- Where
- Newberry County, 0.9 mi SE of Trinity
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.240, -81.720
SC DOT reported multiple trees down on Trinity Springs Rd. Time estimated.
Thunderstorm Wind, Lancaster
- When
- April 13, 4:20 AM EST to 4:30 AM EST
- Where
- Lancaster County, 10.5 mi N of Van Wyck
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.000, -80.860
Reports of multiple trees and power lines down in Indian Land. Time estimated.
Tornado, Aiken
- When
- April 13, 4:21 AM EST to 4:45 AM EST
- Where
- Aiken County, 4.07 mi NE of Ellenton to 3.22 mi ENE of White Pond
- Rating
- EF3
- Path length
- 19.93 mi
- Path width
- 800 yd
- Continued into
- Barnwell, Sc (CAE)
- Reported by
- NWS Storm Survey
- Coordinates
- 33.275, -81.705
A strong, long-track tornado began in Aiken Co SC, within the boundaries of the Savannah River Site southeast of Jackson, SC, then moved in a general northeast direction. While in Aiken Co, the tornado was rated EF-3, with peak wind speeds of 140 mph.
Based off of high resolution imagery, radar data (including the height debris was detected), and correspondence with Savannah River Site officials, it was determined that the tornado became strong within the Savannah River Site boundaries as it moved to the northeast. As the tornado moved out of the Savannah River Site, it produced significant damage near Williston Rd and Jaywood Rd west of Williston. In this area, significant roof damage and a partial wall collapse to a brick house occurred, with a small cinder block workshop destroyed. The tornado then destroyed a vacant cinder block store building, and removed the roof and some of the walls of a metal auto shop building. Nearby trees were all snapped near the base. A mobile home was shifted about 6-10 feet off its foundation along Cherry Tree Rd. Along Tinker Creek Rd, the tornado destroyed a brick shed and removed most of the roof off a home, |completely destroyed a manufactured home near Charleston Hwy (US Hwy 78), and based on aerial photographs blew down a large swath of trees east of the roadway. The tornado then crossed Charleston Hwy, removing a large portion of the roof and collapsing an exterior wall of a business.
The tornado then crossed into Barnwell Co SC, NW of the town of Williston near Davis Bridge Rd, and continued moving NE across N Barnwell Co, and crossed into Orangeburg Co SC, where it dissipated just before reaching the town limits of Neeses, east of Ninety Six Rd.
Thunderstorm Wind, Orangeburg
- When
- April 13, 4:24 AM EST
- Where
- Orangeburg County, 0.87 mi NNW of Orangeburg Arpt
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $10
- Crop damage
- $10
- Reported by
- ASOS
- Coordinates
- 33.461, -80.858
ASOS unit at Orangeburg Municipal Airport measured a wind gust of 51 mph.
Thunderstorm Wind, Lexington
- When
- April 13, 4:25 AM EST to 4:35 AM EST
- Where
- Lexington County, 3.64 mi SSW of Summit to 2.15 mi NNE of Syrup
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.870, -81.440
Thunderstorm downburst winds knocked down numerous trees along a swath across Lexington Co SC from south of Leesville to the Lake Murray vicinity. Trees were downed on Pond Branch Rd and Davis Hite Place, on Windy Rd, on US Hwy 378 and Beaver Creek Rd, and on Shull Island near Larry Koon Landing. The roof of a structure collapsed on Bickley View Ct.
Thunderstorm Wind, Fairfield
- When
- April 13, 4:30 AM EST to 4:40 AM EST
- Where
- Fairfield County, 0.76 mi E of Winnsboro
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.380, -81.087
Numerous trees down throughout the county. Time estimated.
Thunderstorm Wind, Chesterfield
- When
- April 13, 4:30 AM EST to 5:00 AM EST
- Where
- Chesterfield County, 5.1 mi SSE of Ruby to 1.12 mi WNW of Cheraw
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.662, -80.144
Chesterfield Co dispatch reported numerous trees and power lines down throughout the county, including along Hwy 102, Hwy 145, and SC 9, in addition to several other side roads. Time estimated.
Thunderstorm Wind, Fairfield
- When
- April 13, 4:31 AM EST to 4:35 AM EST
- Where
- Fairfield County, 0.57 mi W of Anderson Quarry
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.330, -81.240
SCHP reported trees down on SC 213 at Anderson Quarry Rd. Time estimated.
Tornado, Barnwell
- When
- April 13, 4:33 AM EST to 4:42 AM EST
- Where
- Barnwell County, 5.29 mi NW of Snelling to 3.4 mi S of Williston
- Rating
- EF3
- Path length
- 8.49 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.275, -81.544
Sentinel Satellite Data from April 13, 2020 clearly showed a damage scar beginning at the western edge of Parr Pond in the Savannah River Site and ending near the intersection of Highway 278 and State Road 21. A tornadic debris signature detected by the KCAE radar aligns with the damage scar. A ground survey also indicated a few trees down just off a field on the eastern side of Fellowship Road as the tornado dissipated. Based off of the above information and correspondence with a Savannah River Site official, it is estimated that winds reached EF-3 strength, with speeds up to 138 mph.
Thunderstorm Wind, Fairfield
- When
- April 13, 4:35 AM EST to 4:40 AM EST
- Where
- Fairfield County, 2.99 mi SSW of Simpson
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.260, -81.070
SCHP reported trees down in roadway US Hwy 321 and Cowhorn Rd. Time estimated.
Thunderstorm Wind, Richland
- When
- April 13, 4:36 AM EST to 4:44 AM EST
- Where
- Richland County, 1.14 mi E of Hilton to 3.43 mi W of Denny Terrace
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.130, -81.280
Thunderstorm downburst winds downed numerous trees along a swath from the White Rock and Ballentine vicinity southeast across the Irmo and St. Andrews vicinities. At least two homes were damaged from fallen trees.
Thunderstorm Wind, Lexington
- When
- April 13, 4:39 AM EST
- Where
- Lexington County, 3.09 mi SW of Irmo
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $10
- Crop damage
- $10
- Reported by
- Mesonet
- Coordinates
- 34.050, -81.220
RCWINDS gage near Lake Murray Dam measured a wind gust of 52 MPH.
Tornado, Barnwell
- When
- April 13, 4:43 AM EST to 4:51 AM EST
- Where
- Barnwell County, 4.43 mi WNW of Ashleigh to 3.73 mi N of Healing Spgs
- Rating
- EF1
- Path length
- 12.11 mi
- Path width
- 770 yd
- Continued into
- Orangeburg, Sc (CAE)
- Reported by
- NWS Storm Survey
- Coordinates
- 33.316, -81.394
A strong, long-track tornado began just south of the town of Elko in Barnwell Co SC, then moved in a general northeast direction through Orangeburg Co SC, where it reached EF-3 intensity and caused 2 fatalities. The tornado dissipated shortly after crossing into Calhoun Co SC southwest of St. Matthews before reaching I-26.
While in Barnwell Co, the tornado was rated as EF-1. The tornado began near Orchard Rd and SC Hwy 37. Along its entire path, there was widespread tree damage. The tornado snapped 7 wood power poles near US Hwy 78 and Turkey Creek. The tornado strengthened as it approached SC Hwy 3 and Gardenia Rd, where it destroyed and tossed a wood framed home anchored to the ground, lifted a significant portion of a roof on a brick home, destroyed a fifth wheel camper, and knocked over a pivot irrigation system. The tornado continued moving to the NE and crossed into Orangeburg Co.
Tornado, Barnwell
- When
- April 13, 4:45 AM EST to 4:50 AM EST
- Where
- Barnwell County, 3.36 mi N of Williston to 7.06 mi NW of Healing Spgs
- Rating
- EF1
- Path length
- 5.42 mi
- Path width
- 800 yd
- Continued into
- Orangeburg, Sc (CAE)
- Reported by
- NWS Storm Survey
- Coordinates
- 33.448, -81.428
A strong, long-track tornado began in Aiken Co SC, within the boundaries of the Savannah River Site, then moved in a general northeast direction. While in Aiken Co, the tornado was rated EF-3. The tornado then crossed into Barnwell Co SC, NW of the town of Williston near Davis Bridge Rd. In Barnwell Co, the tornado was rated as EF-1. The tornado continued to snap and uproot countless trees as it crossed Davis Bridge Rd, and New Forest Rd in N Barnwell Co. The tornado continued moving NE and crossed into Orangeburg Co SC.
Thunderstorm Wind, Richland
- When
- April 13, 4:45 AM EST to 5:00 AM EST
- Where
- Richland County, 1.15 mi E of St Andrews to 0.69 mi N of Dentsville
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.030, -81.060
Thunderstorm downburst winds downed numerous trees along a swath generally across the northern part of the city of Columbia. Numerous homes and other structures were damaged by fallen trees and numerous roads were blocked.
Tornado, Barnwell
- When
- April 13, 4:49 AM EST to 4:51 AM EST
- Where
- Barnwell County, 2.11 mi NE of Ashleigh to 1.19 mi SW of Blackville
- Rating
- EF3
- Path length
- 1.39 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.318, -81.290
A tornado started just south of Blackville, SC east of Whitehall Drive near Toby Creek. The tornado damaged several chicken houses by causing the walls to collapse in a few places. The tornado then moved northeast crossing a large empty field, before intensifying as it approached a fiberglass coating facility near Lake Cynthia Road. The tornado collapsed a large segment of a 75 ft tall, 150 ft x 150 ft warehouse, with large steel support beams twisted. Thirty cylindrical containers weighing up to 20- 25 thousand pounds each lifted out of their u-shaped saddles and rolled throughout the facility. There was evidence of minimal tree damage east of Blackville but not enough damage to suggest the tornado track continued that far north. As a result, the tornado likely lifted prior to reaching Highway 3. The tornado path length was just under 1.5 miles and had a width of about 40 yards. The tornado was rated EF-3, with peak winds of 140 mph.
Tornado, Orangeburg
- When
- April 13, 4:50 AM EST to 5:03 AM EST
- Where
- Orangeburg County, 3.88 mi WSW of Springfield to 0.87 mi NNW of Neeses
- Rating
- EF1
- Path length
- 12.53 mi
- Path width
- 800 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.482, -81.344
A strong, long-track tornado began in Aiken Co SC, within the boundaries of the Savannah River Site, then moved in a general northeast direction. While in Aiken Co, the tornado was rated EF-3. The tornado then crossed into N Barnwell Co SC. While in Barnwell Co, the tornado was rated as EF-1. The tornado continued moving NE and crossed into Orangeburg Co SC, where it dissipated near the town of Neeses.
While in Orangeburg Co, the tornado was rated as EF-1. The tornado uprooted many large trees in the town of Springfield, some of which fell on homes and one on a church. The tornado then crossed the path of another tornado near Fire Tower Rd and Starwood Dr. Several homes along Fire Tower Rd had extensive roof and front porch damage. Multiple trees were down along Ninety Six Rd, with one of them falling on a house. The tornado finally dissipated east of Ninety Six Rd just before reaching the Neeses town limits.
Tornado, Barnwell
- When
- April 13, 4:50 AM EST to 4:55 AM EST
- Where
- Barnwell County, 4.57 mi SSW of Hilda to 1.6 mi E of Hilda
- Rating
- EF3
- Path length
- 5.37 mi
- Path width
- 800 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.207, -81.274
A tornado touched down in far southeast Barnwell moving northeastward toward the Bamberg county line southeast of the town of Hilda, briefly intensifying to a strong tornado along Hartzog Road. The tornado length was 5.5 miles and had a width of 800 yards at its widest point. The tornado was rated EF-3, with peak winds of 145 mph.
The tornado began just north of Highway 64 at Green Branch Road near Indigo Road. The tornado moved northeast across Hercules Creek and caused significant tree damage at a residence on Friendship Road. Several oak and pine trees were uprooted and snapped. A cinder block garage had its metal roofing peeled off and the wind stress shifted the cinder blocks about half way up the wall. Along its northeastward path, there was continued tree damage but the tornado strengthened rapidly as it crossed Hartzog Road just south of November Road. A well built bolted down metal |building structure and tin tractor shed was completely destroyed. Further north along Hartzog Road, a residence had part of its roof lifted off and behind the residence, a two story wood frame building was shifted off its foundation and destroyed an unanchored log cabin was destroyed. As the tornado moved northeast toward Huckleberry Bay Road there were multiple hardwood trees snapped near the base of the trees. The tornado began to weaken as it crossed Old Salem Road continuing to damage trees along its path before dissipating just north of Huttos Chapel |Road.
Tornado, Orangeburg
- When
- April 13, 4:51 AM EST to 5:16 AM EST
- Where
- Orangeburg County, 3.3 mi SSE of Springfield to 3.49 mi NE of Wolfton
- Rating
- EF3
- Path length
- 21.9 mi
- Path width
- 770 yd
- Continued into
- Calhoun, Sc (CAE)
- Deaths
- 2 direct, 0 indirect
- Injuries
- 7 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 33.454, -81.265
A strong, long-track tornado began just south of the town of Elko in Barnwell Co SC where it was rated as EF-1, then moved in a general northeast direction through Orangeburg Co SC, where it reached EF-3 intensity and caused 2 fatalities and 7 injuries. The tornado dissipated shortly after crossing into Calhoun Co SC southwest of St. Matthews before reaching I-26.
The tornado downed numerous trees along its path. It crossed Norway Rd where it snapped multiple power poles. As the tornado reached Fire Tower Rd west of Neeses, it intensified further, destroying 3 anchored manufactured homes on Preserver Rd near Ninety Six Rd. It was in this area that the 2 known fatalities occurred to residents in a double-wide manufactured home.
The tornado then turned more eastward, crossing Savannah Hwy (US Hwy 321) and Dragstrip Rd north of Livingston. There were several homes or manufactured homes that were heavily damaged or destroyed in this area. The tornado gradually weakened as it crossed North Rd (US Hwy 178) and crossed into Calhoun Co.
Tornado, Richland
- When
- April 13, 4:53 AM EST to 4:59 AM EST
- Where
- Richland County, 2.03 mi ESE of Sharp to 1.85 mi NE of Langfords Xrds
- Rating
- EF1
- Path length
- 4.89 mi
- Path width
- 80 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.156, -80.919
A strong EF-1 tornado began near the intersection of Lee Road and Trowbridge Road. The tornado continued northeast for just under 5 miles. The tornado crossed Hard Scrabble Road, Kelly Mill Road, Langford Road and dissipated near Heins Road. The maximum estimated wind speed associated with the tornado was 105 mph.
Much of the damage along the path of the tornado was tree damage. There were numerous trees that had been snapped, uprooted or suffered damage to branches. There were several homes that suffered minor roof damage to roofing materials, such as shingles, along with damage to soffit and fascia on the exterior of structures. Some of the most extensive tree damage occurred just off Langford Road near the Hunters Run neighborhood. There were also several large trees, both hardwood and softwood, that were snapped and uprooted along Kelly Mill Road near the Crickentree neighborhood. This is across the street from Lake Carolina Elementary Upper Campus. Along Ejw Road, across the street from Lake Carolina Elementary Lower Campus, there were several trees that has fallen across the roadway and been cleared. Additionally, along Ejw Road, there were a few trees either snapped, uprooted or with significant branch damage before the road crossed Round Top Branch. Several trees were uprooted along the entrance to Crickentree on Crickentree Drive.
Thunderstorm Wind, Lancaster
- When
- April 13, 5:00 AM EST to 5:05 AM EST
- Where
- Lancaster County, 0.57 mi W of Adams Xrds
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.720, -80.630
Trees down along Hwy 522 on Cimmeron Rd and also near the intersection of Hwy 522 and Hwy 9. Photos shared via social media. Time estimated.
Tornado, Calhoun
- When
- April 13, 5:16 AM EST to 5:20 AM EST
- Where
- Calhoun County, 8.02 mi W of Riley to 6.42 mi W of Riley
- Rating
- EF0
- Path length
- 1.67 mi
- Path width
- 770 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.617, -80.939
A strong, long-track tornado began just south of the town of Elko in Barnwell Co SC where it was rated as EF-1, then moved in a general northeast direction through Orangeburg Co SC, where it reached EF-3 intensity and caused 2 fatalities. The tornado dissipated shortly after crossing into Calhoun Co SC southwest of St. Matthews before reaching I-26.
Thunderstorm Wind, Kershaw
- When
- April 13, 5:20 AM EST
- Where
- Kershaw County, 2.15 mi NNE of Elgin
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.200, -80.790
Trained spotter observed a 66 mph wind gust. Tree limbs down.
Tornado, Orangeburg
- When
- April 13, 5:25 AM EST to 5:34 AM EST
- Where
- Orangeburg County, 4.3 mi ENE of Rowesville to 2.43 mi ENE of Four Holes
- Rating
- EF2
- Path length
- 8.63 mi
- Path width
- 700 yd
- Continued into
- Calhoun, Sc (CAE)
- Reported by
- NWS Storm Survey
- Coordinates
- 33.403, -80.787
A tornado touched down in Orangeburg Co SC about 4 miles northeast of Rowesville and tracked northeastward across Interstate 26 and Highway 301. EF0 damage occurred from the intersection of Garland and Bethel Forest Road, where the tornado started, to just prior to crossing I-26. The tornado strengthened producing EF-1 damage across agricultural fields and in the Orangeburg Industrial Park. As the tornado crossed I-26 it further strengthened to EF-2 then crossed Highway 301. The tornado rapidly weakened to EF-1 then just north of Highway 301 and further to EF-0 as it moved into the Middle Pen Swamp. Through the remainder of the tornado path it cycled between EF-1 and EF-0 then crossed into Calhoun Co SC where it finally lifted just north of the intersection of Houcks Gin Road and Old State Road.
The tornado caused numerous hardwood and softwood trees to be snapped along the path and overturned multiple pivot irrigation systems. Damage was done to a tractor dealership with the front windows being shattered and the overhead doors being blown in by the wind. Several of the snapped and uprooted trees were blown onto structures causing roof damage to residential and industrial structures. Damage to grain silos and outbuildings on the north side of Highway 301 was estimated by the owner to be $1 million.
Thunderstorm Wind, Bamberg
- When
- April 13, 5:25 AM EST to 5:30 AM EST
- Where
- Bamberg County, 4.04 mi WSW of Farrells Xrds
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.190, -80.930
SCHP reported trees down at Howells Mill Rd and Hunters Chapel Rd. Time estimated.
Tornado, Calhoun
- When
- April 13, 5:34 AM EST to 5:37 AM EST
- Where
- Calhoun County, 4.74 mi SSE of Cameron to 3.82 mi SE of Cameron
- Rating
- EF1
- Path length
- 1.6 mi
- Path width
- 700 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.490, -80.680
The tornado touched down in Orangeburg Co SC, where it was rated as EF-2. The tornado crossed into Calhoun Co near Four Holes Rd and moved to the northeast and dissipated near Old State Rd and Houcks Gin Rd. In Calhoun Co, the tornado was rated EF-1, knocking down numerous trees.
Thunderstorm Wind, Lee
- When
- April 13, 5:40 AM EST
- Where
- Lee County, 2.37 mi NNE of Lucknow
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 34.330, -80.310
A pine tree and several large tree limbs were downed at Hwy 341 and Edwin Hall Rd.
Thunderstorm Wind, Sumter
- When
- April 13, 5:40 AM EST to 5:55 AM EST
- Where
- Sumter County, 1.72 mi W of Borden to 0.9 mi SE of Sumter
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.070, -80.510
Thunderstorm downburst winds downed numerous trees from Rembert to Sumter. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, April 13, 20206 deaths · 67 injured · $9,000 · EF4 · 70 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20201 death · 13 injured · $100 million · EF3 · 18 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 20201 death · 2 injured · $5.2 million · EF2 · 67 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 2020$536,000 · EF2 · 11 events
- Winter Weather in Texas, April 13 to 14, 20201 death · 2 injured · 1 event
- Frost and Freeze in Colorado, April 13 to 14, 2020$30 million · 2 events
- High Wind in New York, April 13, 2020$3.1 million · 59 kt wind · 17 events
- Tornadoes and Damaging Winds in Georgia, April 13, 2020$290,000 · EF1 · 39 events
- Hail and Damaging Winds in Maryland, April 13, 2020$867,000 · 1 in hail · 30 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 2020$428,000 · EF1 · 13 events
- High Wind in Connecticut, April 13, 2020$910,000 · 53 kt wind · 8 events
- Tornado and Damaging Winds in Georgia, April 13, 2020EF2 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 884349, 884350, 884347, 884348, 884351, 884156, 884426, 884355, 884424, 884429, 884423, 884325, 884422, 884354, 884356, 884163, 884158, 884352, 884326, 884159, 884327, 884164, 884332, 884425, 884165, 884428, 884328, 884427, 884329, 884430, 884431.